Problem Based Review: The patient who has taken an overdose of long-acting insulin analogue.
Acute Med. 2013;12(3):167-172
Authors: Eldred AE, Mustafa OG, Hunt KF, Whitelaw B
Insulin overdose can cause harm due to hypoglycaemia, effects on electrolytes and acute hepatic injury. The established long-acting insulin analogue preparations (detemir and glargine) can present specific management problems because, in overdose, their effects are extremely prolonged, often lasting 48-96 hours. The primary treatment is continuous intravenous 10% or 20% glucose infusion with frequent capillary blood glucose monitoring. Surgical excision of the insulin injection site has been used successfully, even days after the overdose occurred. Once the effects of overdose have receded, diabetes treatment must be restarted with care, especially in patients with type 1 diabetes. Monitoring serum insulin concentration has been successfully used to predict when the effects of the overdose will cease.
PMID: 24098877 [PubMed - as supplied by publisher]